Migraine Medications - Contraindications vs Warnings
Migraine medications, including dietary supplements and over-the-counter medications, can be valuable tools in our Migraine management strategies. We need to remember, however, that they can also be very harmful if taken incorrectly or if they're taken by someone who shouldn't take them. This includes so-called "natural" remedies."
When checking out medications, it's important to review all the patient information supplied, which includes:
- potential adverse reactions (side effects),
- information about dependence and abuse, and
It's especially important to understand the difference between contraindications and warnings...
To simplify this as much as possible:
- Contraindications mean that people who meet those criteria should not use the medication. (There are cases where some doctors disagree and prescribe a medication despite a contraindication.)
- Warnings mean that we need to know that these events or problems could occur with the medication and what to do if they do.
Contraindications are circumstances under which a medication should not be used. Contraindications can be considered to be warnings too, but contraindication warnings are also listed separately because of their importance.
Contraindications can include:
- health conditions we may have,
- something in our medical history,
- high risk factors for certain conditions,
- family history of certain conditions,
- taking other medications,
- allergies or negative responses to other medications
- pregnancy, and
Warnings warn of possible issues that could occur when using a specific medication. When reading medication information sheets or prescribing information, it's not unusual to see contraindications listed under both contraindications and warnings. What's very important to be able to differentiate between the warnings that are actual contraindications and warnings that don't mean that we shouldn't take the medication, but that there are symptoms of problems that we should be aware of so we can contact our doctors or get emergency treatment.
This type of warning can include:
- possible serious interactions with other medications;
- health conditions that necessitate close monitoring for adverse events (side effects);
- information about certain events that could necessitate close monitoring or, in some cases, discontinuation of the medication; and
Let's look at zolmitriptan (Zomig), a medication commonly prescribed for Migraine for examples:
Two of the contraindications for zolmitriptan are:
- "Ischemic coronary artery disease (angina pectoris, history of myocardial infarction [heart attack], or documented silent ischemia), other significant underlying cardiovascular disease, or coronary artery vasospasms including Prinzmetal's angina."
- "History of stroke, transient ischemic attack (TIA), or history of hemiplegic or basilar Migraine because these patients are at a higher risk of stroke."
These two contraindications offer good examples of those which doctors sometimes decide not to follow. Both of them are based on data collected during trials before these medications were approved by the FDA, so that data is old. Some doctors feel that the potential benefits of zolmitriptan outweigh the potential risks for some patients. That doesn't mean we should ignore them though. It means we should thoroughly discuss them with our doctors.
One of the warnings for zolmitriptan is:
"Serotonin syndrome may occur with triptans, including Zomig, particularly during co-administration with selective serotonin reuptake inhibitors (SSRIs), serotonin norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), and MAO inhibitors. Serotonin syndrome symptoms may include mental status changes (e.g, agitation, hallucinations, coma), autonomic instability (e.g., tachycardia, labile blood pressure, hyperthermia), neuromuscular aberrations (e.g., hyperreflexia, incoordination), and / or gastrointestinal symptoms (e.g. nausea, vomiting, diarrhea). The onset of symptoms usually rapidly occurs within minutes to hours of receiving a new or a greater dose of a serotonergic medication. Discontinue Zomig if serotonin syndrome is suspected"
This warning outlines the possibility of developing serotonin syndrome if triptans and antidepressants are taken together. It doesn't mean that it can't be done; it means that we should know and report the symptoms if they occur, and we should stop taking zolmitriptan in that case.
One patient's experience:
One patient took a prescription for one of the triptans to her pharmacy. Her pharmacist pulled up her records, the refused to fill it because she was already taking an SSRI antidepressant. Sadly, this is a case of a pharmacist not understanding the differences between contraindications and warnings. She also stood there and argued with the patient about the difference, and she refused to call and talk with the prescribing doctor even though the patient told her that she and the doctor had discussed serotonin syndrome. She simply refused to fill the prescription. Thankfully, this patient sought advice from advocates. Then, she moved all of her prescriptions to another pharmacy and reported the pharmacist to the state board for pharmacists. This could have been a real mess if the patient and doctor hadn't been working well together and hadn't discussed the warning.
Wrapping it up:
Sometimes the line can be blurry between contraindications and warnings, but there is a difference. There are steps we can follow to be sure not to get caught in a situation that would be inconvenient and could be potentially harmful. We should remember to:
- not just take the prescription and walk out the door. We should always discuss the medications being prescribed with our doctors.
- read and keep the patient information sheets that come with our prescriptions. A good way to do that is to punch them and keep them in a binder, in alphabetical order so they're easy to locate if we need to refer back to them.
- be calm and polite about it, but not hesitate to disagree when a doctor, pharmacist, or other health care professional says something about a medication that we don't understand or with which we disagree. We're all human, and they're not infallible.
In the end, we need to remember that the person with the most at stake should be in charge, and when that comes to our health and health care, that's us!
Have you shared your migraine story with us yet?